Lantus injection sights?

Della - 24193
By Della - 24193 Latest Reply 2009-01-12 14:54:16 -0600
Started 2008-10-12 12:07:14 -0500

MY son has just been diagnosed with type one diabetes and placed on 10 units of lantus.I have heard that it needs to be givin in the buttox is this true? He has been giving it to himself in the upper arm .Is this ok??

26 replies

svengali35 2009-01-12 14:54:16 -0600 Report

I take 33 units of Lantis every evening. I don't have a great deal of fatty areas on my body and with the large amount vs. my novolog I just shoot in the buttox (well the side anyway as i am not an owl) The Hospitals refer to anything above the hip as a clean site and anything below the hip as a dirty site… so just prep the area extra carefully and there should be no problems. good luck to you and yours.

firefightermom 2009-01-08 18:59:57 -0600 Report

hey!! hang in there it does get easier and it gets to be second nature after awhile.My daughter has had diabetes(type 1)for 4 years she was diagnosed in kindergarden.I felt like it was a tragedy at first but you know what it has made us so close she is strong beyound words and she is my Only hero…We give her Lantus in her upper arm also at a different spot each time and we alternate arms she has 14 units a night.A friend told me that the doctors suggest the buttocks because that is the area where a pump would be and they get used to it there(don't know if that's true as we use syringes)but I do know the arm is fine,her doctor always checks her arms and they are fine.Just wanted to encourge you that you're doing a fine job of taking care of your son and you've got friends if you want to talk.

vgarrison 2009-01-12 14:21:43 -0600 Report

I am quite surprised that your daughter is on syringes instead of the lantus there a significant reason? Or is it even an issue…I know I was using the syringes then went to the pen and I love it so much better. Less to throw away as well. Just my thoughts.

Blessed Be

Saphire 2009-01-07 18:21:30 -0600 Report

I have been taking lantus since 2004 and I have always given it in either my stomache or upper thighs with no problem. You might want to ask your child's doctor if you should add 10 units in the morning to help stabilize him better. I take 45 units in the morning and 40 units in the evening. I hope this helps. by the way I also take regulan insulin to counteract my blood sugars during the day.

vgarrison 2008-11-30 03:22:31 -0600 Report

I inject my Lantus into my stomach, but I have never experimented anywhere else with it. I also take Novolog, but with this I do inject in my arm and have used my thigh before…I use a shorter needle with the Novolog so I don't have to pinch the skin.

I am lucky that I had an epidural with my daughter, and have parts of my stomach that to this day still have no feeling in it. Therefore for the most part I don't feel the stomach injections, but I am still worried about getting the lumps in my stomach, so I inject all over it…hehe there's quite a bit of stomach there to chose from…


kkizzza 2008-11-30 03:14:26 -0600 Report

I Inject my Lantus in my stomach. My doctor always told me that the stomach, the arm, and the backside were fine for injection.

Type1 kid
Type1 kid 2008-11-01 20:17:24 -0500 Report

I have been a type 1 kid for about 1 1/2 years,and have used my upper arm, upper leg (thigh), and my buttox. I jst started to use my stomach with my pump

Hope to hear more!!

kyladee 2008-11-01 15:35:36 -0500 Report

I find stomach injections to be easier on me. I change areas very often, to be certain of not injecting the same site repeatedly. Haven't had any problems though with the belly injections.

Frustrated mom
Frustrated mom 2008-10-15 05:45:35 -0500 Report

My son gives it in his arm and his stomach…Never has given in his butt…He takes 28 units nightly…

just4us3 2008-10-30 01:14:27 -0500 Report

if you are giving it to a child and you are injecting it in his stomach remember that the closer you inject it to his belly button the more painful it is

Coralito 2008-10-13 08:52:51 -0500 Report

The upper arm is a good spot doesn't hurt as much as well as the thigh, I also inject in my abdomen.

Della - 24193
Della - 24193 2008-10-13 08:23:41 -0500 Report

His levels are kind of screwy. In the mornings there usually a little low then by mid day there high again then at bed time there usually around 70-75. so im not to sure its working or not. I m new to the whole diabetes thing. I thought they would h ave told us more . But the doc just said here's you meter heres your insulin and this is what you need to do . thats it .HELP?!?!

Anonymous 2008-10-13 11:10:12 -0500 Report

My local hospital offers a diabetes education class. It was great, answered all kinds of question, told us about nutrition and diet, how to eat out and what to buy and sat down with each of us and told us what out carb intake should be at each meal and a snack. and then in 2 weeks we had a follow up class to see how we were doing.

John Crowley
John CrowleyCA 2008-10-15 02:50:33 -0500 Report

Is he using a fast-acting insulin in addition to the Lantus, such as Humalog or Novalog?

Della - 24193
Della - 24193 2008-10-16 00:48:38 -0500 Report

nope just the lantus at night

John Crowley
John CrowleyCA 2008-10-29 04:23:01 -0500 Report

Sorry, I missed your reply on this one. I don't know if anything has changed since your post, but I'm so confused that your doctor would simply put your son on Lantus and nothing else.

Perhaps the thinking has changed some since my son was diagnosed. Maybe they rely on the cells that are left in the pancreas to produce the insulin needed for meals as long as they can.

But it seems completely crazy to me that a type 1 diabetic wouldn't be given a fast acting insulin to take with meals.

Here's what you need to do. Test your son's blood sugar right before every meal. Then two hours after your son starts eating one of his meals during the day, test his blood sugar again. If his blood sugar is in a normal range before the meal, the after meal test should be 140–160 or less. If you are seeing high numbers after meals, that means your son is not producing enough insulin on his own to cover the meal. You need to contact your doctor right away and ask about getting your son on a fast acting insulin.

I know I don't know your full situation, but if my doc said here's your meter and insulin and sent me on my way, I'd be finding a new doctor. That's just my two cents.

Best of luck.

Anonymous 2008-10-13 03:28:18 -0500 Report

I used to take Lantus and now Novolog 70/30. I give my injections in my stomach all the time. Morning on one side, evening on the other.

John Crowley
John CrowleyCA 2008-10-13 03:26:52 -0500 Report

We've been right where you are. My son was diagnosed eight years ago.

When he was on Lantus, we were told to give the shot in the butt or the belly. I know my son sometimes took his humalog shots in the upper arm, but never his Lantus.

Have his numbers been OK? The most important thing is how effective the Lantus is. If it's working, I wouldn't worry too much and would just ask your doc when you get a chance. If his numbers aren't good, then I would try a different injection site and talk to your doc right away.

Lanore 2008-10-13 03:10:42 -0500 Report

Hi I use my bely as well, have for a couple of year and have had no problem with it. This is where my Dr said to do it as well.
I would find try to give myself an injection in the butt a little hard to do, and have wondered why they say to do it there. Just my two cents. Lanore ;-)

Starfire - 23364
Starfire - 23364 2008-10-13 02:39:30 -0500 Report

I take 100ccs of Lantus every night I inject in the fatty tissue on my stomach. its not painful there as you have fat tissue to absorb the sting. I have been injecting little over a year.

Coralito 2008-10-13 03:18:59 -0500 Report

Hi, I inject in my stomach also, sometimes I hit a vein and get that beautiful purple and black marking. Sometimes it burns really bad!

I find that injecting my thighs doesn't hurt at all or my upper arms.

Debe Pendice
Debe Pendice 2008-10-13 01:29:44 -0500 Report

I take Lantus too. I always give it in my stomach for years. Have had no problems…

Coralito 2008-10-13 03:21:27 -0500 Report

Hi question? Someone has told me that when you inject in the stomach it may cause bloating? is that true?

Lanore 2008-10-15 01:32:10 -0500 Report

I have not had that problem at all. Not sure why they told you that. You could ask your Dr as well. I am not aware of it cause that problem. Lanore

patti 2008-10-13 01:26:25 -0500 Report

I used to take Lantus, my doc said to give it where there was enough fatty tissue and not muscle. Idealy he wanted it injected between the top of the hip bone and below the bottom rib. this gave me a one inch space…so he added my thighs, upper arms, and hips. Hope this helps Patti

Next Discussion: Will be Headed West Soon »